The Poop On Diarrhea


Jul 26, 2001


The Bottom Line Don't take diarrhea lightly. It could put you in the hospital or kill you if you're not careful.

I can't think of a more disgusting topic, but I've had enough bouts of it to offer some advice. I swear, I shoulda gone to med school...just call me Pseudo-Dr. Stratmom...


Why Do We Get Diarrhea?

There are many reasons that your intestines may have revolted against you. Here are some common ones:

* You are taking, or recently finished taking, an antibiotic

* You are eating too much fiber

* You have a food intolerance (such as lactose or gluten -- especially with excessive gas and bloating)

* You ate some bad food (be especially careful of e-coli; it could kill you!)

* You started a new medicine that is not agreeing with you. Tell your doctor immediately!

* You are drinking too many liquids and your intestines can't deal with it

* You ate a new food in a foreign country and your body isn't used to it

* You have a bacteria, a virus, or a parasite

* You are hyperthyroid

* You have an intestinal disorder, such as Irritable Bowel Syndrome or Crohn's Disease

* You have a more serious condition, especially if there is blood present. See your doctor immediately!


What Can Be Done?

First of all, don't take diarrhea lightly. If you have it, especially watery diarrhea, for more than a few hours, you will quickly become dehydrated. This is especially dangerous for children and senior citizens (pregnant women, also).

Even though you may have stomach cramps and feel lousy, you must be sure to drink at least one or two glasses of water (not juice and certainly not milk) each hour. If your diarrhea continues, you can drink Gatorade as well as water. Why not juice or milk? Well, both these liquids can possiblly make it worse. When in doubt, plain water is the best to hydrate your body.

For young children, the product Pedialyte is a good source of liquid (it's like baby Gatorade).


Is it from an antibiotic?

If you suspect that your diarrhea is due to an antibiotic, there are a couple of things you can do. First of all, you could go to the health food store or drugstore and get a pro-biotic formula. Usually it comes in powder or capsules. Pro-biotic is just what the name implies: good bacteria for your intestines. Stuff like lacto-bacillus and acidopholus. If you just have loose stools but are not in such bad shape, even regular yogurt may do the job (be sure it has active cultures and is not over-pasturized - regular lowfat Dannon, for example).

However, if you have horrible stomach cramps and can't eat, along with diarrhea, you will need to see your doctor to get some medicine. Let me tell you a story:

About 10 years ago, I had taken an antibiotic for a minor ear infection. 10 days after FINISHING the drug, I began developing diarrhea and stomach cramps. Daily, it got worse. Finally, I was doubled-over in bed most of the day. I saw my stupid GP, who basically told me to take Maalox and wait a few days. The next day, when I couldn't stand it any longer, I begged a local gastroenterologist to squeeze me in for an appointment. Do you know what he said? If I'd have waited a few more days, I'd have been hospitalized! He gave me a prescription for a special antibiotic called Flagel. He told me that the "bad" bacteria had overgrown in my intestines, and that was making me toxic. In two days, I was good as new (and 5 lbs lighter from not eating for almost a week).


If it's from other sources...

If you haven't recently taken an antibiotic or any new medications, you can certainly rule that out. If it isn't watery and isn't dehydrating you, wait a few days. Stop eating and drinking any dairy foods and certainly don't eat anything with fiber, like beans, corn, or whole wheat bread. The BRAT diet is also recommended: Bananas, Rice, Applesauce, and plain whitebread Toast. Also, be sure to drink enough water.

You might also try an over-the-counter medication, such as Kayopectate or Immodium. Realize, however, that this only relieves the symptoms, not the cause, of your intestinal distress.

If you continue to have diarrhea for more than four days, it would probably be a good idea to see your doctor. He/she may want to run some tests, including a stool diagnosis (the most yucky test in the world...collecting your own stinky poop...uugh...wear a mask around your nose and mouth and open all windows and try not to wretch...)

Well, that's the poop on diarrhea. If you have any more sh*t to add to this review, please send me a comment! ;-)













Read all comments (5)

About the Author

Epinions.com ID:
Reviews written: 86
Trusted by: 25 members